Indexed on: 01 Jun '09Published on: 01 Jun '09Published in: Journal of Medical Toxicology
Taxus species are known to be toxic and may result in significant dysrhythmias. Treatment of taxus induced cardiac dysrhythmias is based largely on case reports. We describe a case of a 24-year-old male withTaxus cuspidate (yew berry) toxicity initially treated with amiodarone bolus and infusion and subsequently managed with sodium bicarbonate boluses and continuous infusion.The patient was found at home by his parents with witnessed “seizure-like” activity 2 hours after reportedly chewing and swallowing 168 yew seeds. The initial prehospital rhythm strip demonstrated ventricular tachycardia (VT); the patient was hypotensive with fluctuating levels of alertness. Prehospital cardioversion was attempted without success.Staff at the local presenting emergency department (ED) consulted toxicology for management of the presumed yew berry ingestion, complicated by cardiac dysrhythmias and mental status change with seizure. Amiodarone 300-mg IV and diazepam 5-mg IV were given. Cardioversion was attempted 4 times without change in the wide complex tachycardia, presumed to be VT, at a rate of 166. An amiodarone drip at 1 mg/min was initiated. The patient was transferred to an intensive care unit (ICU) at a regional toxicology center.On arrival to the toxicology center the patient was alert and verbally appropriate without complaints. Initial heart rate was 76 and regular with premature ventricular contractions (PVCs). A wide complex tachycardia associated with hypotension recurred; however, normal mental status was maintained. A bolus of 100 mEq of sodium bicarbonate (NaHCO3) was given intravenously followed by sodium bicarbonate infusion at 37.5 mEq/hr. The amiodarone drip was discontinued. Subsequent electrocardiograms (EKG’s) revealed a prolonged, but steadily narrowing QRS complex. Ultimately, the QRS complex closed to 92 ms, with a rate of 94, PR 154 and a QT/QTc of 390/487.This case describes successful treatment of an isolatedTaxus cuspidate (yew berry) ingestion with significant toxicity initially with amiodarone bolus and infusion. Due to lack of significant change in telemetry recordings with amiodarone, treatment with sodium bicarbonate bolus and infusion was initiated. While the QRS narrowed significantly temporally related to the bicarbonate, it is difficult to determine if correction of the cardiac dysrhythmias was solely due to the sodium bicarbonate, or the synergism of sodium bicarbonate and amiodarone, or possibly spontaneous improvement due to taxine clearance. One should use caution while drawing conclusions from a single case; however, based on the clinical improvement of this patient, both with EKG recordings and vital signs, this report would suggest that isolatedTaxus cuspidate ingestion from yew berry plants can be treated with sodium bicarbonate.